There has been growing evidence in the past decade, however, that indicates anticholinergics may increase the risk of dementia in older adults, Medical News Today wrote.
Researchers at the University of California, San Diego, have now found a link between anticholinergics and mild cognitive impairment, which can lead to dementia, including Alzheimer’s.
“We believe this interaction between anticholinergic drugs and Alzheimer’s risk biomarkers acts in a ‘double hit’ manner,” Alexandra Weigand, who led the study, told Medical News Today.
In the first hit, she explained, Alzheimer’s biomarkers indicate that degeneration begins in a small region of the brain called the basal forebrain, which produces acetylcholine.
“In the second hit, anticholinergic drugs further deplete the brain’s store of acetylcholine,” she said. “This combined effect most significantly impacts a person’s thinking and memory.”
For the UCSD study, published earlier this month in the journal Neurology, the researchers included 688 people who were part of the Alzheimer’s Disease Neuroimaging Initiative.
None of the participants showed signs of cognitive or memory problems at the start of the study. They were given cognitive tests each year for the next 10 years.
Researchers found that participants who took at least one anticholinergic showed a 47% increased risk of mild cognitive impairment compared.
Participants who were genetically at risk of developing Alzheimer’s and who took anticholinergics were more than 2.5 times as likely to develop cognitive impairment .
The participants most likely to show signs of decline, however, were those who had Alzheimer’s biomarkers in their cerebrospinal fluid and were taking anticholinergics. Those people were almost 5 times as likely to show signs of decline.
“This points to a potential area for improvement since reducing anticholinergic drug dosages may possibly delay cognitive decline,” Weigand said. “It’s important for older adults who take anticholinergic medications to regularly consult with their doctors and discuss medication use and dosages.”